Hi, please bear with a bit of a back story and what lead me to think I was suffering from perioral dermatitis initially.
Back in May, I had an allergic reaction on my face to what I suspected was mangoes because i had been eating a lot as they were in season where I live. Mangoes are related to poison ivy, which I am allergic to, so it made sense that the rash was from the mangoes. I visited a dermatologist who prescribed a steroid ointment. Lately, I've been getting these small bumps only on my chin that are fluid-filled, not pus, and kind of cluster together. They aren't pimples and don't form heads and they seem different from the rash I had before from mangoes. When I "pop" them, a clear fluid seeps out. I did a little research and considered it could be perioral dermatitis.
Up until this point I had been intermittently using the topical steroid given in May for the mango rash because it seemed to help. I stopped using this and visited the same dermatologist, who confirmed that the condition was in fact perioral dermatitis. She prescribed clindamycin topical gel and 4 weeks of minocycline oral antibiotics. My face very quickly got much worse and I think it was because I immediately stopped the steroid ointment and my face, having become "addicted" to the steroid, reacted and many fluid filled bumps occurred on my chin and around my mouth. I've attached the picture from a couple of days after stopping the steroid ointment.
After day 3 of the minocycline, I began experiencing symptoms of a yeast infection (typical) and my face got very dry from the clindamycin. I asked the dermatologist for something more mild on the face and she prescribed another topical steroid (??).
My question is why would a dermatologist prescribe another topical steroid when this is the very drug that is linked to the cause of perioral dermatitis. Further, do I actually have perioral dermatitis, or could it be something else? The antibiotics I'm on are really causing a lot of heart ache and I'm wondering if I even need them, if this isn't perioral dermatitis? I know you're not supposed to stop during a cycle but I have three weeks left and I don't think I want to see the same dermatologist again...
I must mention that I live in the Cayman Islands where the weather is tropical year round and this summer has been very hot and humid.
Most likely to be 'Demodicosis' caused by 'Demodex folliculorum'. An increased density of the mite 'Demodex folliculorum' has been found in association with POD.While metronidazole gel is used as treatment here you may well consult your physician before that.
Thanks for the reply...you think it's an infestation of face mites? I was thinking it was probably something in relation to the steroid cream, considering the indications that my skin is sensitive.
While I guess I shouldn't rule it out, I can't find enough evidence online to suggest that it's remotely similar to what I am experiencing, considering the main symptoms of 'Demodicosis' seem to be eye related and my eyes and the surrounding areas and nose are fine. I'm experiencing symptoms only around my chin. I suppose it's possible that d. folliculorum is contributing to the irritation but I'm trying to figure out the cause of the irritation in the first place. Guess I'll stay on the antibiotics...
Density of Demodex folliculorum in Perioral Dermatitis
Mateja DOLENC-VOLJC˘ 1, Maja POHAR2 and Tomaz˘ LUNDER1
1Department of Dermatovenereology, University Medical Centre Ljubljana, and 2Institute of Biomedical Informatics, Faculty of Medicine, University
Acta Derm Venereol 2005; 85: 211–215
Topical metronidazole in the treatment of perioral dermatitisJournal of the American Academy of Dermatology
Volume 24, Issue 2, Part 1, February 1991, Pages 258-260
While the eyelids remain the main place these mites grow on the face,skin apparently damaged by topical steroids in POD are other putative locations likely for growth.While there is a strong association, as to whether it is the cause of POD is far from established. However gratyfying results are seen with metronidazole at least in a few cases.While it is cerain that antibiotic therapy is first line, refractory cases do benifit from metronidazole. Do consult your doc.
Thanks...I did consult my doctor(s) and they thought it was absolutely silly to consider demodex a factor in relation to the perioral dermatitis and can almost certainly be attributed to overuse of topical steroids, a Group III topical steroid at that. I'm responding very well to a change in cleanser to one that's all natural and paraben free.
Granulomatous perioral dermatitis (facial Afro-Caribbean childhood eruption,
FACE). Br J Dermatol 1991; 125: 399. 1. Nutting WB. Hair follicle mites (Demodex spp.)
One more reference.While it is indeed true that most cases of perioral dermatitis follow steroids,our dermatology faculty does believe the role of demodex not just as a casual pathogen.The response in some refractory cases are so gratyfying that we are tempted to believe otherwise.
Happy to know that you are responding well to treatment.Do continue and you should be fine.The above references are just random ones which might help some difficult cases.Anyway all these need proper evaluation by the doctors and should not be used by readers of the forums.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.